What is the difference between Tylenol, Advil, Aleve, acetaminophen, ibuprofen, asprin, etc.?

0
86

Tylenol, Advil, Bayer, Aleve, Motrin, Excedrin, Bufferin, Midol, etc. are company and product names. Acetaminophen (a.k.a paracetamol), ibuprofen, naproxen sodium, and aspirin are the active ingredients in these products.

The active ingredient in all of the major over the counter (OTC) pain relievers/fever reducers is either acetaminophen or a type of non-steroidal anti-inflammatory drug (NSAID). There are three main NSAIDs used today: ibuprofen, naproxen sodium, and aspirin.

Some OTC products combine acetaminophen and a single NSAID, but no products combine NSAIDs, which wouldn’t be a good idea. These products that combine acetaminophen and an NSAID (see below) are often the best way to treat headaches.

pain relief drug aisle
Soooooo many choices

Deciding on the right product to buy can be an overwhelming task unless you know there isn’t much of a difference between many of these products other than strength, if there even is a difference at all. For example, Tylenol sells Tylenol Regular Strength, Tylenol Extra Strength, Tylenol 8 Hour Muscle Aches and Pain, and Tylenol Arthritis Pain. The only difference between these products is the amount of acetaminophen in each of them. Another example is Excedrin. Excedrin Extra Strength and Excedrin Migraine have the exact same active ingredients in them.

The reason for this is basically just clever marketing. If you have a migraine and go to the store to find something to dull the pain, you might be more likely to buy a product that has something like “migraine relief” explicitly written on the packaging, thinking there is an ingredient specific to migraines in it. There isn’t; It’s a marketing gimmick.

ACETAMINOPHEN

Acetaminophen is generally effective for treating mild pain and is easy on the stomach. However, it is toxic to the liver at high doses. The recommended maximum per day for most people is generally set at 4 grams (4,000 mg), which is the equivalent of eight Tylenol Extra Strength tablets. Acetaminophen’s mechanism of action is not fully understood. Unlike NSAIDs, acetaminophen does not reduce swelling, so it’s not a good choice for treating pain related to inflammation such as sprains, arthritis, etc.

NSAIDs

NSAIDs work by reducing the production of prostaglandins. These are chemicals that promote pain, inflammation, and fever. NSAIDs can be more effective than acetaminophen for certain conditions because they reduce inflammation in addition to relieving pain. The most common NSAID side effects are related to stomach irritation. NSAIDs also have an increased risk of heart attack, kidney failure, and stroke when taken at high doses or for extended periods of time.

Taking acetaminophen along with an NSAID may provide similar pain relief at lower doses of both medications, thus minimizing side effects. See the COMBINATION PRODUCTS section below. You can also alternate between taking the two to reduce the risk from either type of drug.

Consumer Reports has a useful guide to help you determine which product might be best for you. Everyone is different and effectiveness varies from person to person, though.

Below is a list of all the major OTC pain relievers/fever reducers sold in the U.S. along with their active ingredients (per pill).

ACETAMINOPHEN PRODUCTS

Tylenol Regular Strength: Acetaminophen, 335 mg
Tylenol Extra Strength: Acetaminophen, 500 mg
Tylenol 8 Hour Muscle Aches and Pain: Acetaminophen (extended release), 650 mg
Tylenol Arthritis Pain: Acetaminophen, 625 mg
Tylenol PM: Acetaminophen, 500 mg / Diphenhydramine (a.k.a Benadryl) (sleep aid), 25mg
Midol: Acetaminophen, 500 mg / Caffeine (stimulant), 60 mg / Pyrilamine Maleate (antihistamine), 15mg
Midol Long Lasting Relief: Acetaminophen, (extended release), 650 mg
Midol Teen: Acetaminophen, 500 mg / Pamabrom (diuretic), 25 mg
Midol Complete: Acetaminophen, 500 mg / Caffeine (stimulant), 60 mg / Pyrilamine maleate (antihistamine), 15 mg
Excedrin PM: Acetaminophen, 500 mg / Diphenhydramine (a.k.a Benadryl) (sleep aid), 38 mg
Excedrine Tension Headache: Acetaminophen, 500 mg / Caffeine 65 mg
Goody’s PM: Acetaminophen, 500 mg / Diphenhydramine (a.k.a Benadryl) (sleep aid), 38 mg

NSAID PRODUCTS

IBUPROFEN

Advil: Ibuprofen, 200 mg
Advil Liquid Gels: Solubilized ibuprofen, 200 mg
Advil Migraine: Solubilized ibuprofen, 200 mg
Advil Film-Coated: Ibuprofen sodium, 256 mg
Motrin IB: Ibuprofen, 200 mg
Motrin IB Liquid Gels: Ibuprofen, 200 mg
Motrin PM: Ibuprofen, 200 mg /  (sleep aid), 38 mg

NAPROXEN SODIUM

Aleve: Naproxen sodium, 220 mg

ASPRIN

Bayer: Asprin, 324 mg
Bayer Low Dose: Asprin, 81 mg
Bayer Back & Body: Asprin, 500 mg / Caffeine (stimulant), 32.5 mg
St. Joseph Low Dose: Asprin, 81 mg
Bufferin: Buffered aspirin, 325 mg
Anacin: Asprin, 400 mg / Caffeine (stimulant), 32 mg

COMBINATION PRODUCTS

Excedrin Extra Strength: Acetaminophen, 250 mg / Aspirin, 250 mg / Caffeine, 65 mg
Excedrin Migraine: Acetaminophen, 250 mg / Aspirin, 250 mg / Caffeine, 65 mg
Vanquish: Acetaminophen, 194 mg / Aspirin 227, mg / Caffeine, 33 mg
Goody’s Extra Strength Headache Relief Powder: Acetaminophen, 260 mg / Aspirin, 520 mg / Caffeine, 32.5 mg
Goody’s Back & Body Pain: Acetinimophin, 325 mg / Asprin, 500 mg

INTERESTING FACTS
  1. Half the reported acute liver failures in the United States are because of acetaminophen toxicity.
  2. There is no difference between regular ibuprofen and prescription Ibuprofen other than strength.
  3. The addition of diphenhydramine (a.k.a Benadryl) is what makes a PM product (Tylenol PM, Excedrin PM, Motrin PM Goody’s PM, etc.) different from its regular version.
INTERESTING VIDEO

INTERESTING REFERENCES
  1. FamilyDoctor.org – Pain Relievers: Understanding Your OTC Options
  2. VeryWellHealth.com – Is There Any Difference Between OTC Pain Relievers?
  3. MentalFloss.com – The Difference Between Tylenol, Aspirin, Advil, and Aleve

Leave a Reply

  Subscribe  
Notify of